Texas, 2016

Flash Flooding and Flooding in Texas, May 29 to 31, 2016

May 29 to 31, 2016 · NWS FWD · 33 events in 14 counties and zones

Several disturbances in advance of a deepening upper level trough over the southwest states led to multiple rounds of showers and storms across North and Central TX. With wet soils already in place, flash flooding was the main weather concern during this time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$747,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Several disturbances in advance of a deepening upper level trough over the southwest states led to multiple rounds of showers and storms across North and Central TX. With wet soils already in place, flash flooding was the main weather concern during this time. However, with unstable air still in place, some storms were able to become severe with large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 28, 10:42 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, May 28, 10:42 PM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1142 PM CDT SAT MAY 28 2016

.AVIATION...
Convective clusters currently located northwest of the DFW area
appear to be consolidating into one thunderstorm complex. These
storms will likely push east during the next few hours and become
close enough to the Metroplex TAF SITES to warrant VCTS, which
will remain in the forecast in the near term. Activity will
eventually weaken as we head into the overnight hours. We will
need to keep an eye on a second complex now west of the KABI area.
These storms will head east towards the region overnight, but
should also weaken prior to arriving at any of the terminal areas.
Low level inflow just does not appear sufficient to maintain
longer-lived MCSs overnight.

Mesoscale features may work against the development of MVFR cigs
during the overnight hours, but it still appears likely that
stratus will invade prior to sunrise. Conditions will improve to
VFR around mid morning Sunday.

Additional storms are expected Sunday night as another upper
level disturbance moves from west to east across Texas. VCTS has
been included in the extended portion of the DFW TAF for around
the 30/06Z time.

30

&&

.UPDATE...
Confidence in the overnight convection trends is not very high as
coverage is already more than we expected would continue after
sunset. Convectively driven vorticies within the southwest flow
aloft appear to be driving some of the ongoing convection in
combination with weak warm air advection. This will continue into
the overnight hours with isolated to scattered convection expected
mainly west of Interstate 35. Have increased PoPs in this area
overnight and also increased PoPs across our southern counties
between midnight and daybreak. Hi Res guidance continues to
suggest some of these storms will merge into a complex that
affects part of the region late tonight and/or early Sunday
morning. Low level warm advection overnight appears more
favorable west of the region and south of Interstate 20 which
would favor an eastward track into our southern counties. This is
where we will carry the highest PoPs overnight.

JLDunn

&&

.PREV DISCUSSION... /ISSUED 336 PM CDT SAT MAY 28 2016/
Abundant low level moisture will remain in place across the entire
region until a cold front arrives around the middle of next week.
The combination of this moisture coupled with energy associated
with several upper level impulses embedded in southwest flow aloft
will result in scattered afternoon and evening showers and
thunderstorms nearly every day through the middle of next week.

In the short term we expect a few storms to develop over Central
Texas and the Concho Valley late this afternoon/early this evening
where the cap is the weakest and instability is quite high. There
is no good focus for storms, so we expect coverage to be limited.
However, if storms do develop, additional convection is possible
on any outflows. Hail and lightning will be the primary threats,
especially south of Interstate 20 and west of Interstate 35 where
CAPE is in excess of 4000 J/KG.

Sunday morning will be cloudy but rain-free. Rain and thunderstorm
chances will increase Sunday afternoon and evening as a shortwave
approaches from the west. It appears that storms will be most
numerous across the Texas Panhandle Sunday afternoon and evening.
These storms will organize into a complex that will move
east/southeast across the region overnight Sunday through Monday
morning. There is a very good chance that storms could end in
most locations by midday Monday but we will still carry low pops
through Monday night due to timing uncertainties. Storms Sunday
through Monday will have the potential to become strong to severe
as well as to produce locally heavy rainfall.

Thunderstorm chances will increase again on Tuesday/Tuesday night
as a southern branch upper low approaches from the Desert
Southwest. Rain and thunderstorms will be likely Wednesday when a
stronger upper low moves across the Northern Plains and sends a
strong cold front southward through the Central and Southern
Plains. Showers and thunderstorms will develop along and behind
the cold front and linger across the area through the end of the
week.

Dry and cool air at the surface and a building ridge aloft will
bring mostly clear and cooler conditions next weekend with lows
in the 50s and lower 60s Friday and Saturday and highs mainly in
the 70s and lower 80s.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    71  86  69  86  70 /  30  20  40  50  20
Waco                71  86  68  85  69 /  50  30  30  40  20
Paris               68  85  67  84  68 /  10  20  30  40  20
Denton              69  85  67  85  68 /  30  20  50  50  20
McKinney            69  85  67  84  69 /  20  20  40  50  20
Dallas              72  87  70  86  71 /  30  20  40  50  20
Terrell             70  86  68  86  69 /  20  20  30  40  20
Corsicana           71  86  69  85  69 /  40  30  30  40  20
Temple              71  85  69  83  69 /  50  30  30  40  20
Mineral Wells       69  85  66  84  68 /  40  30  50  50  20

&&

.FWD Watches/Warnings/Advisories...
None.
&&
Hazardous weather outlook, May 28, 10:16 PM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1116 PM CDT SAT MAY 28 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-291200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
1116 PM CDT SAT MAY 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTH AND CENTRAL TEXAS
TONIGHT. SOME OF THE STORMS MAY BE SEVERE WITH A THREAT FOR
HAIL...DAMAGING WINDS...AND FLOODING. THE BEST CHANCES FOR STORMS
WILL BE WEST OF INTERSTATE 35.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS ON
SUNDAY THROUGH THURSDAY. SOME SEVERE WEATHER WILL BE POSSIBLE
DURING THIS TIME.

BEST CHANCES FOR THUNDERSTORMS WILL BE SUNDAY NIGHT WHEN A COMPLEX
OF STORMS DEVELOP ACROSS THE PANHANDLE AND WESTERN OKLAHOMA AND
MOVES IN THE DIRECTION OF NORTH TEXAS. IF THIS COMPLEX OF STORMS
DEVELOPS AND MOVES INTO NORTH TEXAS...DAMAGING WIND WOULD BE THE
MAIN THREAT.

ADDITIONAL HIGH CHANCES FOR STORMS WILL ARRIVE ON TUESDAY NIGHT
AND WEDNESDAY AS A RATHER STRONG COLD FRONT MOVES THROUGH THE
AREA. SOME STORMS COULD BE SEVERE DURING THIS TIME WITH LARGE HAIL
AND DAMAGING WINDS BEING THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUESTED OVERNIGHT...MAINLY
WEST OF INTERSTATE 35.

JLDUNN

In the hours before

Special weather statement, May 28, 9:47 PM CST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1047 PM CDT SAT MAY 28 2016

TXZ100-115-290430-
STEPHENS TX-YOUNG TX-
1047 PM CDT SAT MAY 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YOUNG AND NORTHERN
STEPHENS COUNTIES UNTIL 1130 PM CDT...

AT 1047 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CRYSTAL FALLS...OR 12 MILES NORTHEAST OF BRECKENRIDGE...MOVING NORTH AT
20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CRYSTAL FALLS AND NEWCASTLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3296 9900 3296 9895 3330 9895 3328 9860
      3272 9862 3280 9900
TIME...MOT...LOC 0347Z 198DEG 19KT 3292 9880

30
Special weather statement, May 28, 10:03 PM CST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1103 PM CDT SAT MAY 28 2016

TXZ100-101-116-290430-
PALO PINTO TX-JACK TX-YOUNG TX-
1103 PM CDT SAT MAY 28 2016

...SPECIAL WEATHER STATEMENT...

AT 1102 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF BRYSON...OR 13 MILES EAST OF GRAHAM...MOVING NORTH AT 15
MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GRAHAM...JACKSBORO...GRAFORD...BRYSON AND NEWPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3340 9860 3340 9842 3346 9842 3347 9799
      3292 9806 3291 9857 3295 9858 3296 9861
TIME...MOT...LOC 0402Z 188DEG 14KT 3304 9835

30
Special weather statement, May 28, 10:54 PM CST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1154 PM CDT SAT MAY 28 2016

TXZ091-290600-
MONTAGUE TX-
1154 PM CDT SAT MAY 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR MONTAGUE COUNTY UNTIL 100 AM
CDT...

AT 1153 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BELLEVUE...OR 11 MILES SOUTHEAST OF HENRIETTA...MOVING EAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BOWIE...NOCONA...ST. JO...STONEBURG...FORESTBURG AND SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3398 9763 3395 9759 3392 9760 3390 9758
      3390 9755 3392 9749 3344 9749 3344 9798
      3389 9798 3385 9787 3386 9783 3388 9782
      3388 9780 3390 9780 3390 9778 3392 9778
      3391 9776 3394 9776 3394 9773 3399 9768
TIME...MOT...LOC 0453Z 258DEG 25KT 3370 9805

30
Special weather statement, May 29, 12:19 AM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
119 AM CDT SUN MAY 29 2016

TXZ100-101-290700-
JACK TX-YOUNG TX-
119 AM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YOUNG AND WESTERN
JACK COUNTIES UNTIL 200 AM CDT...

AT 119 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 11 MILES NORTH OF GRAHAM TO NEAR BRYSON.
MOVEMENT WAS NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
JACKSBORO AND BRYSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3340 9854 3340 9842 3347 9842 3347 9832
      3337 9805 3310 9826 3329 9868
TIME...MOT...LOC 0619Z 238DEG 14KT 3327 9857 3319 9831

58
Special weather statement, May 29, 1:06 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
206 AM CDT SUN MAY 29 2016

TXZ115-129-290730-
STEPHENS TX-EASTLAND TX-
206 AM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTLAND AND STEPHENS COUNTIES
UNTIL 230 AM CDT...

AT 204 AM CDT...DOPPLER RADAR WAS TRACKING AN OUTFLOW BOUNDARY
FROM A LINE OF SEVERE STORMS OVER SHACKELFORD AND CALLAHAN
COUNTIES. THIS OUTFLOW BOUNDARY EXTENDED FROM NEAR WOODSON TO NEAR
ATWELL. MOVEMENT WAS NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS OUTFLOW BOUNDARY.

LOCATIONS IMPACTED INCLUDE...
BRECKENRIDGE...EASTLAND...CISCO...RANGER...GORMAN...NECESSITY...GUNSIGHT...
CRYSTAL FALLS AND CARBON.

LAT...LON 3296 9909 3295 9858 3225 9857 3212 9884
      3210 9912
TIME...MOT...LOC 0704Z 237DEG 34KT 3295 9908 3228 9909

58
Special weather statement, May 29, 1:25 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
225 AM CDT SUN MAY 29 2016

TXZ101-102-290800-
WISE TX-JACK TX-
225 AM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WISE AND
SOUTHEASTERN JACK COUNTIES UNTIL 300 AM CDT...

AT 223 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JACKSBORO...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRIDGEPORT...JACKSBORO...CHICO...RUNAWAY BAY AND LAKE BRIDGEPORT.

LAT...LON 3321 9771 3307 9813 3322 9820 3343 9791
      3343 9782
TIME...MOT...LOC 0723Z 235DEG 16KT 3321 9804

58

The radar

The Dallas/Ft Worth radar (KFWS), 87 km away, was scanning. The volume nearest the first event began at 07:35 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 9 flood, 8 hail, 4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Wise

When
May 29, 1:36 AM CST
Where
Wise County, 3.83 mi SSW of Lake Bridgeport
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
33.170, -97.900

Penny sized hail was reported on the west side of Runaway Bay.

Thunderstorm Wind, Wise

When
May 29, 1:45 AM CST
Where
Wise County, 3.67 mi SSW of Lake Bridgeport
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
33.171, -97.894

Seventy mph winds were estimated on the west side of Runaway Bay.

Hail, Collin

When
May 29, 5:45 PM CST
Where
Collin County, Allen
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.100, -96.680

Hail, Collin

When
May 29, 6:25 PM CST
Where
Collin County, Murphy
Measured
0.88 in hail
Reported by
Social Media
Coordinates
33.020, -96.620

Hail, Collin

When
May 29, 6:30 PM CST
Where
Collin County, 2 mi SW of Anna
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.330, -96.594

Just over 1 sized hail was reported 2 miles southwest of Anna.

Thunderstorm Wind, Collin

When
May 29, 6:30 PM CST
Where
Collin County, 2 mi SW of Anna
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
33.330, -96.594

Sixty-five mph winds were estimated 2 miles southwest of Anna.

Lightning, Collin

When
May 29, 6:30 PM CST
Where
Collin County, Plano
Property damage
$200,000
Reported by
Newspaper
Coordinates
33.020, -96.720

Lightning struck a home in Plano at the 900 block of Rachel's Court around 730 PM, creating a fire and total loss of the home.

Hail, Collin

When
May 29, 6:43 PM CST
Where
Collin County, 1.12 mi ESE of Anna
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.344, -96.552

Quarter sized hail was reported at the intersection of FM 455 and TX 5-N in Anna.

Hail, Grayson

When
May 29, 6:55 PM CST
Where
Grayson County, 1.86 mi WSW of Cannon
Measured
1.75 in hail
Property damage
$3,000
Reported by
Social Media
Coordinates
33.420, -96.510

Golf ball sized hail was reported 4 miles west of Van Alstyne.

Hail, Grayson

When
May 29, 6:59 PM CST
Where
Grayson County, 1.63 mi NNE of Cannon
Measured
2 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
33.452, -96.469

Two inch sized hail was reported 5 miles south of Tom Bean.

Hail, Fannin

When
May 29, 7:33 PM CST
Where
Fannin County, Savoy
Measured
1.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
33.600, -96.370

Thunderstorm Wind, Stephens

When
May 29, 9:59 PM CST
Where
Stephens County, Breckenridge
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
32.750, -98.900

A trained spotter estimated 60 mph winds in Breckenridge that knocked out power.

Flash Flood, Stephens

When
May 29, 10:44 PM CST to May 30, 1:30 AM CST
Where
Stephens County, 4.35 mi S of Breckenridge Arpt to 3.41 mi W of Necessity
Cause
Heavy Rain
Reported by
Public
Coordinates
32.658, -98.913

Water was reported over FM 526 south of Breckenridge after over 2 inches of rain fell in the area.

Flash Flood, Stephens

When
May 29, 11:00 PM CST to May 30, 1:30 AM CST
Where
Stephens County, 2.76 mi S of Breckenridge Arpt to 2.68 mi SSE of Breckenridge
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.680, -98.900

Highway 183 south of Breckenridge was flooded.

Flash Flood, Young

When
May 29, 11:16 PM CST to May 30, 3:00 AM CST
Where
Young County, 3.07 mi NNW of Lake Graham to 2.99 mi NNW of Lake Graham
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.193, -98.644

Water was across Highway 380 at Eastside Lake Road and Bryan Farm Road. Other county roads had minor flooding but no specific roads were given.

Flash Flood, Eastland

When
May 29, 11:30 PM CST to May 30, 1:30 AM CST
Where
Eastland County, 4.07 mi ESE of Tiffin to 3.43 mi ESE of Tiffin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.470, -98.590

Interstate 20 eastbound between Mile Markers 357-358 was flooded.

Flash Flood, Eastland

When
May 29, 11:30 PM CST to May 30, 1:30 AM CST
Where
Eastland County, 1.63 mi NNW of Rising Star to 2.8 mi SSW of Cisco
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.120, -98.984

Highway 183 between Rising Star and Cisco was flooded.

Flash Flood, Palo Pinto

When
May 30, 12:00 AM CST to 3:00 AM CST
Where
Palo Pinto County, 0.8 mi SW of Strawn to 1.24 mi NW of Strawn
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
32.543, -98.511

Highway 108 near Strawn was flooded and some high water rescues were needed in Strawn.

Flood, Stephens

When
May 30, 1:00 AM CST to 7:10 AM CST
Where
Stephens County, 4.09 mi SW of Hubbard Creek Lake to 5.67 mi SSW of Eolian
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
32.772, -99.042

Flooding continued across the southern half of Stephens County after several inches of rain fell in a short period of time as a squall line moved through the area. One person lost her life after the truck she was riding in was overcome by floodwaters near Hwy 183 along Gunsolus Creek.

Flood, Eastland

When
May 30, 1:00 AM CST to 10:15 AM CST
Where
Eastland County, 9.38 mi NW of Cisco Muni Arpt to 9.58 mi SW of Pioneer
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.513, -99.117

Flooding continued across Eastland County after several inches of rain fell in a short period of time as a squall line moved through the area. Flooding along Main Street in Eastland was reported and also at the Highway 6 underpass at Interstate 20.

Flash Flood, Palo Pinto

When
May 31, 1:20 PM CST to 4:00 PM CST
Where
Palo Pinto County, 4.94 mi WSW of Strawn to 5.78 mi ESE of Santo
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.517, -98.575

Multiple roads were closed in Palo Pinto County after several inches of rain fell across the county. FM 4 at South Lakeview Driver, Highway 281 near Dobbs Valley, FM 129 over Palo Pinto Creek near the Brazos River were a few of the roads that were flooded.

Thunderstorm Wind, Hood

When
May 31, 1:35 PM CST
Where
Hood County, 0.98 mi NNE of Granbury Muni Arpt
Measured
52 kt (60 mph) measured gust
Property damage
$2,000
Reported by
AWOS
Coordinates
32.444, -97.815

The automated weather station at the Granbury Municipal Airport measured a 60 mph wind gust.

Flash Flood, Erath

When
May 31, 1:58 PM CST to 5:15 PM CST
Where
Erath County, 3.3 mi WNW of Thurber to 7.05 mi E of Patilo
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
32.511, -98.475

The sheriff's office reported multiple high water rescues in the county; mainly across the northern half of the county. A trained spotter also reported Highway 6 between De Leon and Dublin was flooded.

Flash Flood, Hood

When
May 31, 2:00 PM CST to 4:45 PM CST
Where
Hood County, 1.74 mi NNE of Cresson to 7.49 mi NNW of Lipan
Cause
Heavy Rain
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
32.553, -97.619

Widespread flooding was reported across the county. Multiple high water rescues were ongoing. The county picked up over 3 inches of rain in less than 1-2 hours.

Flash Flood, Johnson

When
May 31, 3:24 PM CST to 5:15 PM CST
Where
Johnson County, 10.34 mi SW of Rio Vista to 14.12 mi NNW of Parker
Cause
Heavy Rain
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
32.137, -97.519

Road closures were reported along portions of County Roads 910, 920, 1106, 1116, 1202, 1205, 1226 and Old Foamy Road after heavy rainfall of several inches in a short amount of time.

Flood, Fannin

When
May 31, 3:34 PM CST to 5:00 PM CST
Where
Fannin County, 2.28 mi NW of Edhube to 3.16 mi WNW of Hail
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.550, -96.252

Persistent moderate to heavy rainfall resulted in the flooding of some streets in and around Bonham.

Flash Flood, Tarrant

When
May 31, 3:42 PM CST to 5:15 PM CST
Where
Tarrant County, 0.66 mi NE of Ft Worth Oak Grve Ar to 0.64 mi SSE of Benbrook Lake
Cause
Heavy Rain
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
32.587, -97.293

Flooding and stranded cars were reported on FM 1187 east of Interstate 35 and also west of Interstate 35 near FM 1902.

Flood, Palo Pinto

When
May 31, 4:00 PM CST to 11:59 PM CST
Where
Palo Pinto County, 10.19 mi ESE of Santo to 4.94 mi NW of Mineral Wells
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
32.519, -98.074

Several roads across the southern portions of the county remained closed due to flooding. Areas affected included Mingus, Strawn, Gordon, and other areas along Palo Pinto Creek. The flooding continued into June 1st.

Flood, Hood

When
May 31, 4:45 PM CST to 11:59 PM CST
Where
Hood County, 1.74 mi NNE of Cresson to 7.49 mi NNW of Lipan
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
32.553, -97.619

Several roads across the county remained closed due to flooding. High water rescues were needed across the county. The flooding continued into June 1st.

Flood, Somervell

When
May 31, 4:45 PM CST to 11:59 PM CST
Where
Somervell County, 4.78 mi NE of Nemo to 5.77 mi SSE of Nemo
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
32.320, -97.614

Several roads across the county remained closed due to flooding. The flooding continued into June 1st.

Flood, Erath

When
May 31, 5:15 PM CST to 11:59 PM CST
Where
Erath County, 3.3 mi WNW of Thurber to 7.05 mi E of Patilo
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
32.511, -98.475

Several roads across the county remained closed due to flooding. The flooding continued into June 1st.

Flood, Johnson

When
May 31, 5:15 PM CST to 11:59 PM CST
Where
Johnson County, 10.34 mi SW of Rio Vista to 14.12 mi NNW of Parker
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
32.137, -97.519

Several roads across the county remained closed due to flooding. The flooding continued into June 1st.

Flood, Kaufman

When
May 31, 7:55 PM CST to 11:59 PM CST
Where
Kaufman County, 1.91 mi SE of Mabank to 3.6 mi WSW of Styx
Cause
Heavy Rain
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
32.353, -96.074

Persistent moderate to heavy rainfall resulted in the flooding and closure of multiple roads in the county; including CR 4077 and FM 148 in Terrell. The flooding continued into June 1st.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Stephens2016-05-3061FemaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636519, 636520, 636521, 636522, 636523, 636524, 640329, 636529, 636530, 636531, 636532, 636533, 636534, 636537, 636969, 636535, 636536, 636971, 636975, 636983, 637054, 637082, 637084, 637083, 637089, 637296, 637091, 637304, 637326, 637329, 637334, 637355, 637318.